North Carolina, 2025Flood in North Carolina, April 7, 2025
April 7, 2025 · NWS MRX · 1 event in 1 county or zone
A cold front swept through the southern Appalachian region on April 6th, exiting the area to the east during the morning hours on April 7th. This front produced several hours of moderate to heavy rainfall in the mountains of east Tennessee and western North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through the southern Appalachian region on April 6th, exiting the area to the east during the morning hours on April 7th. This front produced several hours of moderate to heavy rainfall in the mountains of east Tennessee and western North Carolina. This rainfall caused flooding along Tusquittee Creek near Hayesville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 5:52 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 7, 5:52 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
652 AM EDT Mon Apr 7 2025
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 353 AM EDT Mon Apr 7 2025
Key Messages:
1. Light rain will continue off and on through the day before
diminishing along the mountains tonight. A brief transition to light
snow is possible along the highest peaks of the mountains, but
accumulations are not expected.
2. Temperatures will be cool through the day with many places
dropping to near freezing tonight.
Today
Currently early this morning, a trough is centered just to our west
with a jet streak extending into the eastern Great Lakes. At the
surface, a frontal boundary has pushed just off to the east. Upper
divergence with this upper jet and lingering moisture will keep
chances for light showers in the area this morning and into the
afternoon. By later this afternoon into the evening, northwesterly
flow will strengthen with the upper divergence associated with the
jet streak having pushed off to the east. This will shift the focus
for lingering showers along the mountains of East Tennessee and
southwest Virginia.
Tonight
Continued CAA will usher in conditions that do look sufficient for a
brief transition to light snow along the highest peaks of the
mountains. However, based on how quickly moisture exits, this is
still not expected to amount to much in those region. By early
Tuesday morning, deep troughing will remain in place with Canadian
high pressure becoming centered just to our northwest. The
increasing subsidence and recent CAA will allow temperatures to drop
to around freezing area-wide. The lingering cloud cover may limit
frost development in some locations, but many places can expect to
see some.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 353 AM EDT Mon Apr 7 2025
Key Messages:
1. Much colder temperatures are expected Tuesday morning through
Wednesday morning with frost/freeze conditions.
2. A weak system will bring chances for showers Thursday into
Friday.
3. Cooler temperatures arrive again by next weekend.
Tuesday and Wednesday
At the start of the period, deep troughing will be centered just to
our east with Canadian high pressure arriving from the northwest.
Recent CAA will have funneled in anomalously cold air with 850mb
temperatures well below freezing area-wide. While mostly clear
conditions can be expected, most of the area will struggle to get
much above 50 degrees. While not record values, this is well below
normal for the time of year and more typical of February normals.
By Wednesday morning, better radiational cooling will allow for most
of the region to see subfreezing temperatures, which will raise
concerns for unprotected vegetation outdoors. As the surface high
shifts eastward, southerly flow will recover temperatures further.
Another shortwave and developing system will come into view in the
Midwest.
Thursday through Sunday
On Thursday, the aforementioned system will track towards the Great
Lakes with stronger southerly flow expected ahead of its associated
frontal boundary. This will bring another chance for rain to the
area by later Thursday into Friday. However, overall moisture and
surface heating will be limited, so mostly light showers are
expected. Behind the front, another cooldown is expected heading
into the weekend, which will be further strengthened by a deep
closed low expected to be centered just east of the region. This may
bring frost/freeze conditions during the morning hours. Some sources
suggest some moisture to move through the region, which could bring
light rain or even flurries to the mountains. Overall, the weekend
will be notably colder with many places likely staying dry.
&&
.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Mon Apr 7 2025
Poor aviation conditions are expected this morning, especially at
TYS and TRI where IFR to LIFR remain probable. Most of the showers
have moved east of CHA and TYS with TRI expected to see the
activity for a couple of hours. By this afternoon, CHA is likely
to see improvement to VFR with TYS and TRI staying IFR to MVFR
much of the day. Throughout the evening, ceilings will increase
and allow for VFR conditions to prevail. Currently, fog potential
looks limited.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 60 40 58 35 / 30 0 0 0
Knoxville McGhee Tyson Airport, TN 57 36 54 32 / 50 0 0 0
Oak Ridge, TN 57 34 54 32 / 40 0 0 0
Tri Cities Airport, TN 59 32 51 28 / 60 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...BW
LONG TERM....BW
AVIATION...BW
Hazardous weather outlook, Apr 7, 2:50 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 AM EDT Mon Apr 7 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
350 AM EDT Mon Apr 7 2025 /250 AM CDT Mon Apr 7 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday morning, freeze conditions are expected across the
mountains, northern Plateau, and southwest Virginia. Portions of
the northern and central Tennessee valleys may see patchy frost.
For Tuesday night into Wednesday morning, freeze conditions are
expected to be widespread.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flood, Clay
- When
- April 7, 7:10 AM EST to 11:15 AM EST
- Where
- Clay County, 1.71 mi N of Hayesville to 1.13 mi ENE of Tusquitee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.074, -83.824
Stamey Cove Road was washed out earlier this morning by the flooded Tusquittee Creek. Water approached at least one house, flooding the front yard. Tusquittee Creek Road is closed along with a reported 7 other roads in Clay County. Creek gauge near Hayesville crested at 19.8 feet at 8:50 AM. Pictures shared via Facebook show Pine Log Creek has also escaped its banks and flooded backyards and low-lying lands along the creek. Water appears to be near at least one house in the photo.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, April 7, 20251 death · 1 event
- Tornadoes and Damaging Winds in Georgia, April 7, 2025$515,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Florida, April 7, 2025$103,000 · EF1 · 4 events
- Damaging Winds in North Carolina, April 7, 2025$54,000 · 56 kt wind · 11 events
- Damaging Winds in North Carolina, April 7, 202560 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, April 7 to 11, 20251 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 202552 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7 to 8, 20255 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7, 20255 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 7, 20255 events
- Tornado and Damaging Winds in Georgia, April 7, 2025$5,000 · EF0 · 3 events
- Damaging Winds in Florida, April 7, 202550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252593.